Upper Gastrointestinal Symptoms Experienced by Users of Low-Dose Aspirin (Acetylsalicylic Acid) [75–325 mg/day] for Primary and Secondary Coronary Artery Disease Prevention: Perspectives from Patient Focus Groups

    loading  Checking for direct PDF access through Ovid

Abstract

Background and objective:

As upper gastrointestinal (GI) symptoms are common with the use of low-dose aspirin (low-dose acetylsalicylic acid [LDASA]; 75–325 mg/day), this exploratory qualitative study evaluated the upper GI symptom experience and attribution of symptoms among patients taking LDASA for coronary artery disease (CAD) or known CAD risk factors.

Methods:

Focus groups were conducted among patients aged ≥40 years with CAD or known CAD risk factors currently taking daily LDASA. Patients were recruited from primary-care clinical sites, and all had experienced upper GI symptoms the week before inclusion (including heartburn, acid reflux, and stomach or abdominal pain). The focus group discussions were designed to explore the participants' experience with upper GI symptoms, LDASA use, potential adverse effects of treatment, and physician interactions. Content analysis and descriptive statistics were used to analyze the data.

Results:

Thirty-three men and women participated in four focus group sessions in France and in the US. All participants recognized the cardioprotective benefits of LDASA and reported a high level of compliance with therapy. Although participants regarded LDASA as a necessary and valuable treatment, many participants had concerns about LDASA use, primarily because of the bleeding risk. Many participants were aware that LDASA may cause GI symptoms. Participants experienced a range of upper GI symptoms, including heartburn, regurgitation, and nausea. Almost half of the participants believed that their GI symptoms were solely due to lifestyle issues such as stress and eating spicy food rather than being caused by medication, where others reported that they were directly related to LDASA use. The GI symptoms experienced by LDASA users were cited as troublesome, causing the participants to change eating habits, avoid stress or employ stress-reduction techniques, change physical activities, and take more medication to treat the symptoms.

Conclusion:

Participants were well aware of the potential adverse effects of LDASA use and reported that GI symptoms had a high impact on several areas of their lives. To maintain the cardioprotective benefits of LDASA, participants used several strategies to deal with their upper GI symptoms, including changing their eating habits, avoiding stress, changing their physical activities, and taking medication.

Related Topics

    loading  Loading Related Articles